Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Miami, FL

March 23, 2006Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 23, 2006, 3:02 PM EST for Broward County, Florida. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2006, 3:02 PM EST (20:02 UTC)
Expired
Mar 23, 2006, 4:00 PM EST
In force
58 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 75 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 3:05 PM ESTFUNNEL CLOUDCoral Springs, FLCORAL SPRINGS PD REPORTED FUNNEL CLOUD 10100 ATLANTIC BLVD MOVING SOUTHEAST
Mar 23, 3:09 PM ESTTSTM WND DMGCoral Springs, FLNWS SURVEY INDICATED LARGE TREE LIMBS DOWN ON BOTH SIDES OF ATLANTIC AVE AND CORAL RIDGE DRIVE
Mar 23, 3:10 PM ESTTSTM WND DMGCoral Springs, FLCORAL SPRINGS PD REPORTED DOWNED POWER LINE SAWGRASS EXPRESSWAY AND ATLANTIC BLVD
Mar 23, 3:10 PM ESTTORNADO12 Nw Fort Lauderdale, FLPILOT REPORTED TORNADO 12 MI NORTHWEST FLL INTERNATIONAL AIRPORT
Mar 23, 3:23 PM ESTHAIL 0.5Margate, FLSPOTTER 441/ATLANTIC BLVD NICKLE SIZED HAIL
Mar 23, 3:43 PM ESTHAIL 0.25Margate, FLMARGATE PD REPORTED COMMUNICATION FAILURE DUE TO STRONG THUNDERSTORM WINDS, HAIL, OFFICERS ALSO REPORTED SEVERAL FUNNEL CLOUDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 232002
SVRMFL
FLC011-232100-
/O.NEW.KMFL.SV.W.0011.060323T2002Z-060323T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EST THU MAR 23 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 400 PM EST

* AT 253 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CORAL
  SPRINGS...AND MOVING EAST AT 15 MPH.

* THE STORM WILL AFFECT...
  CORAL SPRINGS BY 305 PM EDT.
  CORAL SPRINGS BY 310 PM EDT.
  COCONUT CREEK BY 315 PM EDT.


LAT...LON 2633 8039 2621 8039 2620 8021 2633 8021

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:00 AM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 23, 10:00 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EST THU MAR 23 2006

.UPDATE...FRONTAL BOUNDARY IS FAIRLY DIFFUSE THIS MORNING. DEWPOINTS
RANGE FROM THE LOWER 70S ALONG THE SOUTHEAST COAST...TO THE LOWER TO
MID 60S FROM NAPLES TO PALM BEACH. THIS COULD MEAN THAT THE FRONTAL
BOUNDARY EXTENDS ACROSS SOUTH FLORIDA. HOWEVER...SURROUNDING WINDS
AND PRESSURE OBSERVATIONS...AS WELL AS SATELLITE IMAGERY...INDICATE
THAT IT IS STILL A LITTLE FURTHER SOUTH. NONTHELESS...THE BOUNDARY
WILL MOVE NORTH OVER THE AREA TODAY...AND SERVE AS A FOCUS FOR
SHOWERS AND POSSIBLE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING.
IN ADDITION...MOISTURE...WITH GPSMET PWATS UP TO NEAR 1.25
INCHES...AND INSTABILITY SHOULD BE ENOUGH TO SUPPORT A CHANCE OF
SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS BY LATE AFTERNOON AND
INTO THE EVENING.

CURRENTLY...CONVECTION IS FLARING OVER THE GULF OF MEXICO OVER AND
JUST AHEAD OF THE WARM LOOP CURRENT. GOES SOUNDER PROFILES OVER THE
PAST SEVERAL HOURS SHOW ADVANCE OF -12F AND -13F H5 TEMPS EASTWARD
AHEAD OF THE CONVECTION ASSOCIATED WITH A STRONG SHORT WAVE TROUGH
OVER THE MOVING THROUGH THE LOWER MISSISSIPPI VALLEY. WHILE THE 12Z
KMFL SOUNDING SHOWS A STRONG CAP AROUND H7...THIS SHOULD WEAKEN
SOMEWHAT AS THE TROUGH APPROACHES. COOLING MID LEVELS ALONG WITH
NORMAL DIRUNAL HEATING WILL MAKE FOR AN UNSTABLE AFTERNOON. MODIFIED
KMFL SOUNDING USING A SURFACE TEMP OF 83F AND SLIGHTLY COOLED MID
LEVELS SHOW SBCAPE CLIMBING TO AN IMPRESSIVE 2200 J/KG AND AN LI
AROUND -5. SHEAR VALUES ARE MARGINAL HOWEVER. BOUNDARY LAYER FLOW
WILL ONLY BE 10 KNOTS OR SO...AND MID LEVEL FLOW WILL GENERALLY BE
20 TO 25 KNOTS PER ETA12 SOUNDING. THE ONLY SUSPECT AREA REMAINS THE
EAST COAST WHERE THE POTENTIAL FOR MODERATE SOUTHEAST FLOW WILL AT
PLAY INTO THE AFTEROON. HOWEVER...WINDS WILL VEER MORE SOUTH TO
SOUTHWEST AS THE DAY GOES ON...MAKING FOR BASICALLY MODEST
UNIDIRECTIONAL SHEAR. ALSO...EVEN CONSIDERING COOLER AIR ALOFT...MID
LEVEL LAPSE RATES ARE ONLY AROUND 5-6 C/KM. MOREOVER...THE COLDER
AIR LOFT...-12 TO -13 AIR...WONT ARRIVE UNTIL AFTER MAX HEATING.
THUS...BARRING STRONG EAST COAST SEA BREEZE WHICH IS
UNLIKELY...SEVERE POTENTIAL IS SLIM.

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CHRISTENSEN
Hazardous weather outlook, Mar 23, 11:16 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1116 AM EST THU MAR 23 2006

FLZ063-066>075-241600-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1051 AM EST THU MAR 23 2006

...THUNDERSTORMS POSSIBLE TONIGHT ACROSS SOUTH FLORIDA...
...SEAS BUILDING TO 10 FEET BY FRIDAY NIGHT AND SATURDAY...
...INCREASED FIRE DANGER ACROSS ALL OF SOUTH FLORIDA THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A STRONG COLD FRONT WILL MOVE THROUGH SOUTH FLORIDA
TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT AND ANY STORMS THAT DO DEVELOP WILL PRODUCE CLOUD
TO GROUND LIGHTNING STRIKES, GUSTY WINDS UP TO 40 MPH, AND LOCALLY
HEAVY RAINFALL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SEAS WILL BUILD TO 8 TO 10 FEET IN THE GULF STREAM FRIDAY
NIGHT AND SATURDAY, AS THE WINDS WILL BECOME NORTHERLY AT 15 TO
20 KNOTS.

IN ADDITION, MUCH DRIER AIR WILL MOVE INTO SOUTH FLORIDA THIS
WEEKEND BEHIND THE COLD FRONT. THIS WILL ALLOW FOR AN INCREASED
FIRE DANGER ACROSS ALL OF SOUTH FLORIDA THIS WEEKEND WITH RELATIVE
HUMIDITIES DROPPING BELOW 35 PERCENT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, Mar 23, 1:22 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND GST     1 S SWEETWATER          25.75N 80.37W
03/23/2006  M0 MPH           MIAMI-DADE         FL   NWS EMPLOYEE

            146PM NWS MIAMI FORECAST OFFICE RECORDED A 39 MPH WIND
            GUST

0159 PM     HAIL             5 W MIAMI INTERNATIONAL 25.80N 80.37W
03/23/2006  E0.25 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            FORMER NWS EMPLOYEE REPORTED PEA SIZED HAIL AT 1340E
            FLAGLER STREET AND 92ND AVE

&&

EBAUGH
Local storm report, Mar 23, 1:22 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND GST     1 S SWEETWATER          25.75N 80.37W
03/23/2006  39 MPH           MIAMI-DADE         FL   WFO MIAMI
                                                       OFFICE

            146PM NWS MIAMI FORECAST OFFICE RECORDED A 39 MPH WIND
            GUST

0139 PM     HAIL             5 W MIAMI INTERNATIONAL 25.80N 80.37W
03/23/2006  E0.25 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            FORMER NWS EMPLOYEE REPORTED PEA SIZED HAIL AT 1340E
            FLAGLER STREET AND 92ND AVE

&&

EBAUGH
Local storm report, Mar 23, 2:17 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
317 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FUNNEL CLOUD     W POMPANO BEACH         26.23N 80.12W
03/23/2006                   BROWARD            FL   TRAINED SPOTTER

            SPOTTER NOTED 3 FUNNEL CLOUDS VICINITY OF 441 AND
            ATLANTIC BLVD LOOKING WEST

&&

EBAUGH
Local storm report, Mar 23, 2:22 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EST THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND GST     1 S SWEETWATER          25.75N 80.37W
03/23/2006  39 MPH           MIAMI-DADE         FL   WFO MIAMI OFFICE

            146PM NWS MIAMI FORECAST OFFICE RECORDED A 39 MPH WIND
            GUST

0139 PM     HAIL             5 W MIAMI INTERNATIONAL 25.80N 80.37W
03/23/2006  E0.25 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            FORMER NWS EMPLOYEE REPORTED PEA SIZED HAIL AT 1340E
            FLAGLER STREET AND 92ND AVE

&&

EBAUGH
Local storm report, Mar 23, 2:27 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
327 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     CORAL SPRINGS           26.27N 80.27W
03/23/2006                   BROWARD            FL   LAW ENFORCEMENT

            CORAL SPRINGS PD REPORTED FUNNEL CLOUD 10100 ATLANTIC
            BLVD MOVING SOUTHEAST

0310 PM     TORNADO          12 NW FORT LAUDERDALE   26.24N 80.29W
03/23/2006                   BROWARD            FL   AIRPLANE PILOT

            PILOT REPORTED TORNADO 12 MI NORTHWEST FLL INTERNATIONAL
            AIRPORT

0315 PM     FUNNEL CLOUD     W POMPANO BEACH         26.23N 80.12W
03/23/2006                   BROWARD            FL   TRAINED SPOTTER

            SPOTTER NOTED 3 FUNNEL CLOUDS VICINITY OF 441 AND
            ATLANTIC BLVD LOOKING WEST

0323 PM     HAIL             MARGATE                 26.25N 80.22W
03/23/2006  E0.50 INCH       BROWARD            FL   TRAINED SPOTTER

            SPOTTER 441/ATLANTIC BLVD NICKLE SIZED HAIL

&&

EBAUGH
Local storm report, Mar 23, 2:57 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     CORAL SPRINGS           26.27N 80.27W
03/23/2006                   BROWARD            FL   LAW ENFORCEMENT

            CORAL SPRINGS PD REPORTED FUNNEL CLOUD 10100 ATLANTIC
            BLVD MOVING SOUTHEAST

0310 PM     TORNADO          12 NW FORT LAUDERDALE   26.24N 80.29W
03/23/2006                   BROWARD            FL   AIRPLANE PILOT

            PILOT REPORTED TORNADO 12 MI NORTHWEST FLL INTERNATIONAL
            AIRPORT

0315 PM     FUNNEL CLOUD     W POMPANO BEACH         26.23N 80.12W
03/23/2006                   BROWARD            FL   TRAINED SPOTTER

            SPOTTER NOTED 3 FUNNEL CLOUDS VICINITY OF 441 AND
            ATLANTIC BLVD LOOKING WEST

0323 PM     HAIL             MARGATE                 26.25N 80.22W
03/23/2006  E0.50 INCH       BROWARD            FL   TRAINED SPOTTER

            SPOTTER 441/ATLANTIC BLVD NICKLE SIZED HAIL

0340 PM     TSTM WND GST     FORT LAUDERDALE         26.12N 80.15W
03/23/2006  E50 MPH          BROWARD            FL   PUBLIC

            PUBLIC REPORTED 50 MPH WINDS AND CIRCULATION

0343 PM     HAIL             MARGATE                 26.25N 80.22W
03/23/2006  E0.25 INCH       BROWARD            FL   LAW ENFORCEMENT

            MARGATE PD REPORTED COMMUNICATION FAILURE DUE TO STRONG
            THUNDERSTORM WINDS, HAIL, OFFICERS ALSO REPORTED SEVERAL
            FUNNEL CLOUDS

0343 PM     TORNADO          LAUDERDALE BY THE SEA   26.19N 80.11W
03/23/2006                   BROWARD            FL   LAW ENFORCEMENT

            BSO REPORTED POSSIBLE TORNADO TOUCHDOWN 4620 N OCEAN
            DRIVE, LAUDERDALE BY THE SEA... MINOR DAMAGE REPORTED

0343 PM     TSTM WND GST     FORT LAUDERDALE         26.12N 80.15W
03/23/2006  E50 MPH          BROWARD            FL   TRAINED SPOTTER

            SPOTTER BRO NUMBER 061 REPORTED 50 MPH WINDS 62ND AVE AND
            FEDERAL HIGHWAY

&&

EBAUGH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:47 AM ESTSevere Thunderstorm WarningMFLMiami-Dade88 min
Mar 23, 1:15 PM ESTSevere Thunderstorm WarningMFLMiami-Dade55 min
Mar 23, 1:28 PM ESTSevere Thunderstorm WarningMFLPalm Beach56 min
Mar 23, 1:57 PM ESTSpecial Marine WarningMFL2 hr
Mar 23, 2:04 PM ESTSevere Thunderstorm WarningMFLGlades, Hendry33 min
Mar 23, 2:08 PM ESTTornado WarningMFLBroward87 min
Mar 23, 2:22 PM ESTSpecial Marine WarningMFL53 min
Mar 23, 2:52 PM ESTSevere Thunderstorm WarningMFLHendry, Palm Beach48 min
Mar 23, 2:57 PM ESTSpecial Marine WarningMFL63 min
Mar 23, 3:28 PM ESTSpecial Marine WarningMFL62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.